Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 16, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 10, 1997, 6:04 PM CDT for Gray County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 1997, 6:04 PM CDT (23:04 UTC)
- Expired
- Apr 10, 1997, 7:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Gray County, TX
The radar
The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 102303 RRA SVRAMA TXC179-110000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 604 PM CDT THU APR 10 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...GRAY COUNTY AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHEAST OF GROOM MOVING NORTHEAST 30 MPH. THIS STORM WILL CROSS HIGHWAY 70 15 MILES SOUTH OF PAMPA AT 610 PM...THEN INTO LEFORS AROUND 630 PM. THIS STORM SHOULD REMAIN SOUTH OF HIGHWAY 60 AND THE CITY OF PAMPA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:08 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 10, 3:08 PM CDT, 2 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 307 PM CDT THU APR 10 1997 COMPLEX WX PATTERN OVR THE PNHDLS THIS EVENING. COLD FRONT LOCATED OVR THE SRN TX PNHDLS HAS MADE DECENT SWD PROGRESS DURING THE PAST FEW HOURS. EXPCT STORMS LATER TONIGHT TO BE ELEVATED IN NATURE AS LLJ CONTINUES TO ADVECT WARM MOIST AIR NWD OVR COLD DOME WHICH IS EXPECTED TO BECOME BETTER ESTABLISHED THROUGH THE EVENING. BEST CHC FOR LARGE HAIL FORMATION SHOULD REMAIN OVR SRN TX SECTIONS OF FCST AREA. SNOW PROBLEM LOOKS TO THE BIGGEST CONCERN THROUGH FRIDAY AFTERNOON. MODEL QPF SUPPORTS HEAVY SNOW OVR NRN PORTIONS OF FCST AREA. 12Z MODELS TOO SLOW WITH MOVING THE COLD DENSE AIR SWD. XPCT THKNS VALUES TO BE IN PLACE TO SUPPORT HEAVY SNOW LATER TONIGHT WHEN AREA WILL BECOME INFLUENCED BY SHORT WAVE ENERGY FROM SOUTH WEST U.S. DISTURBANCE. THIS DISTURBANCE SHOULD MOVE ACROSS THE PNHDLS FRIDAY WITH SGFNT 7H LIFT OVR THE PNHDLS EARLY FRI MORNING PER THE 12Z ETA. LOOKS LIKE PARKA WEATHER WILL BE IN ORDER FOR PANHANDLE RESIDENTS FRI AND SAT. WL ISSUE SNOW ADVY OVR NRN TX PNHDL AND OK PNHDL TONIGHT FOR ACCUMULATIONS BETWEEN 1 TO 3 INCHES. WL CONTINUE TREND OF WX CONDITIONS IMPROVING SAT THEN WARMING TO NEAR CLIMATOLOGICAL NORMALS (L70S) DURING THE EARLY PART OF THE WORK WEEK. COORD WITH DDC AND OUN. .AMA... TX...SNOW ADVY TIL 12Z ZONES 1>10. OK...SNOW ADVY TIL 12Z ZONES 1>3. SLATTERY/13
In the hours before
Special weather statement, Apr 10, 1:00 PM CDT, 5 hours 4 minutes before
OKZ001>003-TXZ001>020-110500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU APR 10 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MAINLY THE SOUTHERN HALF OF THE TEXAS PANHANDLE. A STRONG COLD FRONT WAS LOCATED ON A LINE EXTENDING FROM GAGE OKLAHOMA TO BORGER TEXAS TO TUCUMCARI NEW MEXICO. THIS FRONT IS FORECAST TO CONTINUE SAGGING SOUTHWARD SLOWLY THIS AFTERNOON AND EVENING. A DRYLINE WAS ALSO SITUATED OVER EASTERN NEW MEXICO. LOW LEVEL MOISTURE CONTINUED TO STREAM NORTHWARD INTO THE SOUTHERN TEXAS PANHANDLE JUST AHEAD OF THE COLD FRONT. THESE FEATURES WILL COMBINE WITH AN APPROACHING UPPER LEVEL WEATHER DISTURBANCE TO CAUSE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING...MAINLY OVER THE SOUTHERN HALF OF THE TEXAS PANHANDLE. SOME OF THE THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT FORM WILL BE LARGE HAIL. HOWEVER...ATMOSPHERIC WIND PROFILES ARE SUCH THAT ISOLATED TORNADOES MAY FORM AHEAD OF THE COLD FRONT. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE SOUTHERN HALF OT THE TEXAS PANHANDLE SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. ANDRADE
Special weather statement, Apr 10, 1:01 PM CDT, 5 hours 3 minutes before
OKZ001>003-TXZ001>020-110500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU APR 10 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MAINLY THE SOUTHERN HALF OF THE TEXAS PANHANDLE. A STRONG COLD FRONT WAS LOCATED ON A LINE EXTENDING FROM GAGE OKLAHOMA TO BORGER TEXAS TO TUCUMCARI NEW MEXICO. THIS FRONT IS FORECAST TO CONTINUE SAGGING SOUTHWARD SLOWLY THIS AFTERNOON AND EVENING. A DRYLINE WAS ALSO SITUATED OVER EASTERN NEW MEXICO. LOW LEVEL MOISTURE CONTINUED TO STREAM NORTHWARD INTO THE SOUTHERN TEXAS PANHANDLE JUST AHEAD OF THE COLD FRONT. THESE FEATURES WILL COMBINE WITH AN APPROACHING UPPER LEVEL WEATHER DISTURBANCE TO CAUSE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING...MAINLY OVER THE SOUTHERN HALF OF THE TEXAS PANHANDLE. SOME OF THE THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT FORM WILL BE LARGE HAIL. HOWEVER...ATMOSPHERIC WIND PROFILES ARE SUCH THAT ISOLATED TORNADOES MAY FORM AHEAD OF THE COLD FRONT. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE SOUTHERN HALF OT THE TEXAS PANHANDLE SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:34 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 56 min |
| Apr 10, 4:29 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 61 min |
| Apr 10, 4:45 PM CDT | Tornado Warning | AMA | Randall | 30 min |
| Apr 10, 5:01 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson | 44 min |
| Apr 10, 6:09 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 66 min |
| Apr 10, 6:27 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.